Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Convexity properties of distinguished eigenvalues of certain classes of operators

Author: B. Najman
Journal: Proc. Amer. Math. Soc. 111 (1991), 221-225
MSC: Primary 47A55; Secondary 15A18, 47A70, 47B15, 47B50
MathSciNet review: 1027100
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove two convexity results:

(1) Let $ A(\varepsilon ) = {A_0} + \varepsilon {A_1}$ be a family of selfadjoint operators in a Krein space with separated spectrum so that the maximum $ \lambda \_(\varepsilon )$ of the spectrum of negative type of $ A(\varepsilon )$ is an isolated simple eigenvalue. Then $ \lambda \_(\varepsilon )$ is convex.

(2) Let $ \lambda \_(\varepsilon )$ be the left distinguished eigenvalue of the generalized eigenvalue problem $ ({A_0} + \varepsilon {A_1})x = \lambda Bx$ where $ {A_1}$ and $ B$ are real diagonal matrices and $ {A_0}$ is an irreducible essentially nonnegative matrix. Then $ \lambda \_(\varepsilon )$ is convex.

In both cases $ \lambda \_(\varepsilon )$ is strictly convex unless it is linear.

References [Enhancements On Off] (What's this?)

  • [1] J. Bognar, Indefinite inner product spaces, Springer-Verlag, Berlin, Heidelberg, and New York, 1974. MR 0467261 (57:7125)
  • [2] J. E. Cohen, Convexity of the dominant eigenvalue of an essentially nonnegative matrix, Proc. Amer. Math. Soc. 81 (1981), 657-658. MR 601750 (82a:15016)
  • [3] T. Kato, A short introduction to the perturbation theory of linear operators, Springer-Verlag, Berline, Heidelberg, and New York, 1982. MR 678094 (83m:47015)
  • [4] -, Superconvexity of the spectral radius and convexity of the spectral bound and the type, Math. Z. 180 (1982), 265-273. MR 661703 (84a:47049)
  • [5] B. Najman, Eigenvalues of the Klein-Gordon equation, Proc. Edinburgh Math. Soc. 26 (1983), 181-190. MR 705262 (84k:35106)
  • [6] K. Veselić, A spectral theory for the Klein-Gordon equation with an external electrostatic potential, Nuclear Phys. A. 147 (1970), 215-224. MR 0269218 (42:4114)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47A55, 15A18, 47A70, 47B15, 47B50

Retrieve articles in all journals with MSC: 47A55, 15A18, 47A70, 47B15, 47B50

Additional Information

Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society